NEW YORK, June 6, 2007With reports that acetaminophen has been found in brands of cat and dog food not included on the Menu Foods recall list, the ASPCA® (The American Society for the Prevention of Cruelty to Animals®) today reminded pet parents that vigilance is the key to keeping their pets safe and healthycoupled with a strong dose of common sense.
“Though reports of dogs and cats poisoned from the Menu Foods recall seem to have abated, this news is extremely worrying,” said Dr. Steven Hansen, a board-certified toxicologist and senior vice president with the ASPCA, who manages the ASPCA’s Animal Poison Control Center (APCC), located in its Midwest Office in Urbana, Ill.
“Our data show that if an average-sized cat ingests as little as one extra-strength acetaminophen pain-reliever caplet and is not treated in time, it can suffer fatal consequences,” continued Dr. Hansen. “Depending on the amount ingested, clinical effects can include a condition called ‘methemoglobinemia,’ which affects the ability of blood cells to deliver oxygen to vital organs, or even liver damage.”
“At this point, we have very little information as to the actual level and concentration of this reported contamination, so it’s extremely important to be able to recognize any potential warning signs of this kind of poisoning.” However, early information on this contamination suggests that concentration levels are not high enough to have an adverse effect on most dogs; cats are more at-risk.
Dr. Louise Murray, director of medicine at the ASPCA’s Bergh Memorial Animal Hospital (BMAH) in New York City, and a board-certified internist, elaborates further. “Cats are especially sensitive to acetaminophen toxicity for two reasons. First, they don’t have enough of a specific enzyme that enables the body to metabolize the drug well. Second, cats are typically more susceptible to red blood cell damage than certain other species of animals. Put these together with a high dose of acetaminophen, and you have a potentially deadly combination.”
The most common effects of acetaminophen poisoning in cats include swelling of the face and paws; depression; weakness; and difficulty in breathing. “We also see a condition called ‘cyanosis,’” said Dr. Hansen, “which is literally when their gums and tongue start turning a muddy color due to the lack of oxygen.”
In 2006, the APCC received more than 78,000 calls to its hotline involving common human drugs such as painkillers, cold medications, antidepressants and dietary supplementsa 69 percent increase over 2005.
Until more information is provided by the U. S. Food & Drug Administration (FDA), the ASPCA urges pet parents to keep an eye out for any signs of illness in their pets, and also report any changes in dietary consumption or behavior to their veterinarian immediately. Those considering a home-cooked diet for their pets should do so in consultation with their veterinarian, or visit the ASPCA’s Web site for more information.
“It is important to remember to never give any medication to your pet without first talking to your veterinarian, and always store potentially poisonous substances in a secure cabinet above the countertop and out of the reach of pets,” said Dr. Hansen. “If you think your pet has ingested a poisonous substance, you should take her to your veterinarian immediately.”
The ASPCA continues to monitor the pet food recall situation, and is providing regular updates and advice for pet parents, at its Pet Food Recall Resource Center at www.aspca.org/recall.